Opiate addiction is a rapidly growing problem within the United States. With this becoming a more significant issue, many people are experiencing opioid withdrawal symptoms at a more rapid rate. People who have trouble dealing with this may become more volatile, and it is essential to know what to do if you or a loved one is experiencing withdrawal symptoms.
Opioids the prescription drug
Opioids are unlike most drug addictions that live on the street. They can be as menacing as heroin, or they can be as innocent as pain relievers that are clinically prescribed by your doctor. They can be pain pills like OxyContin®, Vicodin®, codeine, or morphine. The pills themselves are not necessarily hard to get, which makes addiction all the more real. Doctors prescribe these pain medications daily. If taken correctly, opioids are a safe pain reliever. It is when people start to misuse and ignore the directions that opioids become a dangerous drug.
What is opiate addiction?
To know if you are experiencing opioid withdrawal symptoms, one first needs to learn what opioid addiction is. It starts very quickly by just taking medicine that was prescribed to you incorrectly. This means you could be taking to many pills at once or more frequently than advised. This problem can also happen by taking pills that are not prescribed to you by taking someone else’s prescription medicine. This step can lead to taking pills for the intended effect of getting high.
Who is susceptible to becoming an opiate addict?
Anyone can become a victim of opioids. Children as young as the age of 12 are exposed to opioids and can fall prey to addiction. These children can experience opioid withdrawal symptoms, and it happens because parents do not follow the directions of their child’s prescribed pain medication. It is a symptom of negligence and a lack of knowledge that causes children to become addicted to opioids.
Adults have the same problem; when they are taking their prescribed pain killers, they do not follow the instructions. If they are not aware of opioid addiction, they may become opioid addicts due to their lack of knowledge. These adults may also start experiencing opiate withdrawal symptoms when they don’t have their next dose if they unknowingly become addicted to pain medication.
Statistics of opioid addiction
Opioid addiction is a growing problem, and there have been 47,600 drug overdose deaths that have involved opiates. In New Jersey specifically, the rate has jumped up significantly from 2016 to 2017 at 29.3%, which leads to 30 deaths per 100,000 people. People are using and abusing opioids at a rapid rate, and this means more people are experiencing opioid withdrawal symptoms.
How do I know if I am going through opioid withdrawal symptoms?
If you or someone you know is going through opioid withdrawal symptoms, then they will go through some of these symptoms described below. However, everyone goes through withdrawal differently. Some people have built up a tolerance to opioids, and others may have a higher threshold. It all can vary depending on the person.
The symptoms of addiction
Opioid withdrawal symptoms can vary from person to person, but here are the most common problems below.
One symptom is muscle and bone pain. Your body may express itself by activating pain sensors in your muscles and bones due to a lack of opioids. Another occurrence maybe sleep-problems, if you are having trouble falling asleep or are sleeping too much. An additional withdrawal symptom is diarrhea and vomiting as your system reacts to not having it’s usual opioid dose. You may also experience cold flashes with goosebumps, uncontrollable leg movements, and severe cravings.
Neonatal Abstinence Syndrome an opioid withdrawal symptom
The words Neonatal Abstinence Syndrome or NAS seems like a somewhat intimidating word. Still, it is also another part of the opioid withdrawal symptoms. NAS is when a woman uses opioids while they are pregnant, and the child starts experiencing withdrawal symptoms. The child, while in the womb, becomes addicted to the drugs the mom was using. One child every fifteen minutes is born with NAS in the United States. This statistic has increased fivefold from 2004 to 2014. Neonatal Abstinence Syndrome can cause congenital disabilities, premature birth, growth issues, and seizures. It is something to be aware of as opioid addiction in mothers can affect babies.
What do I do if I am going through withdrawal?
If you are going through withdrawal symptoms, the first thing to do is to find out how you would like to seek treatment. You may find that you want to quit cold turkey and ride it out. Find tips and tricks that may help you through this process, but now it will be the most challenging method.
A more comfortable and more efficient method would be to seek treatment. Many places offer opioid recovery services for all walks of like. This method will provide you with a tailored recovery that will work best for you.
How do I help someone else going through opioid withdrawal symptoms?
If the person is experiencing an overdose of opioids rather than withdrawal symptoms calling 911 is the best immediate option. An overdose would include taking more than the recommended dose within the prescribed time frame.
If someone you know is going through opioid withdrawal symptoms, then helping them get the right treatment would be the best method. You can show support to your friends or family member by showing them that they are not alone. By getting them the treatment they need with outpatient or residential services, you will make sure they can beat their opioid withdrawal symptoms.
What can I do to prevent opioid withdrawal symptoms from happening in the future?
The best way to prevent opioid withdrawal symptoms from happening again would be to defeat your opiate addiction. This solution may mean finding new ways to cope with pain or finding a new outlet for recreation. Finding the right recovery method through will also help keep you away from falling into opiate addiction. By eliminating opiate addiction from your life, you can prevent yourself from experiencing opioid withdrawal symptoms again.